Written By:Amber Hollingsworth,LPC
Family members are almost always in shock to learn that their loved one has been abusing pain pills. They beat themselves up for “not seeing it.” Oftentimes the problem has been going on for years before it comes out. But it’s very hard for others to detect.
Most people don’t look intoxicated when using pain pills. In the beginning, they may seem more motivated, productive, happy, and even more social. It’s not until they develop a high tolerance and the drug stops being effective that the problem reveals itself. There is a period of time when taking pain pills really works for people, but it doesn’t last forever.
Here are some typical signs of opiate dependence:
The easiest way to spot an addiction to pain pills is by paying attention to money. Pain pills (bought off of the street) are expensive. For example, an OxyContin costs about $30. If the individual is taking several of these a day, then the habit becomes expensive, quickly. In teens and young adults, the first signs are usually missing money, stolen items, or pawned items.
I know it’s gross to read about, but bathroom problems are an important symptom of opiate abuse. You get constipated when you take pain pills, and when you’re not taking them, you will have diarrhea. These patterns in a person’s bathroom habits might suggest drug use.
Often people addicted to pain pills will stay up late at night doing things like video games, working on the computer or surfing the internet. They have a difficult time getting up in the mornings as well. This is because they wake up in withdrawal and need to take a pill to be able to function during the day without being sick.
Opiate medications not only mask physical pain, but also control emotional pain. Once a person is in the cycle of opiate addiction, they usually get trapped in cycle of anxiety as well. When the pills wear off, they have a flood of anxiety. Oftentimes they will talk to their doctor about anxiety and get prescribed some sort of Benzodiazipine. Pretty soon they are dependent on both drugs.
Flu Like Symptoms
Withdrawal symptoms are like flu symptoms, only multiplied times 10. Your loved one may have a runny nose, feel achy all over, and have difficulty sleeping when they lose access to pain pills. Much of the pain will be in their lower back and their legs. They may also experience excessive sweating, watery eyes, and increased yawning.
If the person is taking short acting pain pills, they will be in a cycle of withdrawal every 4-5 hours. This is a rough way to live day to day! It means, they have to keep taking the drug around the clock to keep themselves from feeling sick. It absolutely holds a person hostage.
The combination of these symptoms means lots of suffering and therefore a strong, resilient desperation. I know that most of us think we would never steal from our family, etc., but this disease brings you to a primitive, survival state of mind. The person just wants relief from the misery, so they end up doing desperate things.
This cycle is very hard to break. It takes much more than just getting off of the drugs physically. Getting off pain pills is difficult but it’s learning to stay off of the drugs that is the hard part.